MAUDE Adverse Event Report: ETHICON INC. ETHILON SUTURE 36IN(90CM) 1 BLK; SUTURE, NONABSORBABLE, SYNTHETIC, POLYAMIDE

ETHICON INC. ETHILON SUTURE 36IN(90CM) 1 BLK; SUTURE, NONABSORBABLE, SYNTHETIC, POLYAMIDE
Catalog Number F2440H
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: what instruments were used to grasp the needle? a classic needle-holder.Where was the needle grasped during use? 1/3 proximal and 90 °, according to the surgeon's habit.Since the tip of the needle did not appear, he wanted to remove the needle with the needle holder closed (only one maneuver) and it was at this moment that the thread pulled off.Were x-rays performed to localize the needle fragment? no, only a scopy and echographia in per-operative.Were the needle piece(s) retrieved during the same procedure? no.Does the piece/device remain retained in the patient's tissue? yes.If the piece(s) were retained, where are the located/in what structure? anterior head of the levator muscle of the anus, behind the pubic symphysis, in the paravesical fossa.If retained, were there any patient consequences? it is not a fragment of a needle, but the whole needle which got probably aligned in the plane of the muscular fibers.No patient consequences for now.Status of product return: the customer has shipped the device, tracking number 8r41653747966.
 
Event or Problem Description
It was reported that a patient underwent a prolapse procedure on unknown date in 2019 and suture was used.When the surgeon passed the thread through the levator ani muscle, the needle took off the strand.The needle stayed inside the patient's muscle.After attempting to retrieve the needle, an intensifying radio was performed but the surgeon could not remove the needle from the patient.An ultrasound examination (with a device from the maternity unit) was performed but the surgeon could not see the needle.There are no plans to remove the needle at this time.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional h3: it was reported that the device had pull off - suture needle.The actual suture needle was submitted for fractographic evaluation.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.A cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.An empty opened box and unopened samples were returned for analysis.During the visual inspection of the samples, no defects were found on the packages.The samples were opened, and the swage and attachment area were noted to be as expected.The sutures were dispensed without problems and examined along of the strands and no defects were observed.A functional test was performed and the pull force were above the minimum requirements.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the condition of the samples, no performance pull off suture needle was found, and the tested samples met the finished goods requirements.

Brand Name
ETHILON SUTURE 36IN(90CM) 1 BLK
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYAMIDE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8856672
Report Number2210968-2019-85057
Device Sequence Number1903794
Product Code GAR
UDI-Device Identifier10705031239043
UDI-Public10705031239043
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Catalogue NumberF2440H
Device Lot NumberMJJ642
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2019
Initial Date Received by Manufacturer 07/05/2019
Supplement Date Received by Manufacturer08/13/2019
Initial Report FDA Received Date08/02/2019
Supplement Report FDA Received Date09/09/2019
Patient Sequence Number1